Heroin use has made a comeback in recent years. Understand its short- and long-term effects, signs of heroin addiction and the most effective treatment options.
Understanding the effects of heroin and the available options for heroin addiction treatment is more important today than ever before. Heroin use has risen sharply in recent years, with most of the increase occurring in North America and Western and Central Europe. According to UN Office on Drugs and Crime Executive Director Yury Fedotov, of all illicit drugs available, “Heroin continues to be the drug that kills the most people and this resurgence must be addressed urgently.”
Prescription Painkillers: The Gateway to Heroin
In 1999, there were 4,000 deaths caused by painkiller overdose in the US alone. By 2008, the figure had skyrocketed to 14,800 – making painkillers the leading cause of accidental death.
A 2013 study showed that almost 80% of heroin users start by using painkillers, which is a fairly sure sign that painkillers are in some way contributing to the increase of heroin use around the globe. But why?
From the Doctor’s Office to The Streets: A Journey of Opioid Addiction
The comeback of heroin is believed to have begun with the introduction of prescription painkillers such as OxyContin and Vicodin being prescribed very liberally to patients in the US and around the world during the 1990s. Addiction to OxyContin was first believed impossible due to the incredible marketing campaign and promises put on by its creator, Purdue Pharma. However, the opposite was quickly proven true, and doctors were labelled as drug dealers following a flood of addicted patients.
As government officials were made aware of the problem, doctors were closely monitored and restrictions were placed on how many painkillers they were allowed to prescribe. This sudden decrease in prescriptions caused many users to start buying their pills on the streets. But prescriptions eventually run out, and pills on the black market are very expensive. It wasn’t long before people started looking to another opioid – heroin – to replace their pills.
Short-Term Effects of Heroin Use
Heroin causes a feeling of euphoria; how intense the feeling of euphoria will be and how long it will last depends on how the heroin is consumed. Users often nod in and out of consciousness; this is called ‘nodding off’. The drug will also cause the user to feel as if their body is being weighed down, especially in their arms and legs.
Breathing will normally slow down, which can lead to heroin-induced respiratory failure and can be fatal. Someone experiencing the effects of heroin will be less mentally alert, which can lead to serious accidents such as falling down, burning themselves or stumbling into traffic.
Long-Term Effects of Heroin Use
Heroin addiction can lead to many severe and dangerous long-term effects, including:
- Physical dependency resulting in extreme withdrawals when ceasing use
- Contracting HIV/ AIDS, hepatitis and other blood-borne diseases from intravenous drug use
- Collapsed veins
- Contracting bacterial or fungal infections
- Kidney failure
- Infection of the heart lining and valves
- Rheumatologic problems such as arthritis
- Poisoning from contaminants added to cut heroin
With long-term heroin abuse, tolerance is most always present. This means that the user needs to do more and more of the drug to experience the same euphoric feelings. This can often lead to overdose when the body simply can’t handle any more of the substance.
Heroin carries a high fatality risk compared to other drugs – most commonly caused by overdose and the contraction of blood-borne diseases.
Signs of Heroin Abuse
If you suspect someone is using or addicted to heroin, look for signs such as:
- Dry mouth
- Constant scratching
- Lack of motivation
- Slurred speech
- Dilated pupils
- Shallow breathing
- Change in physical appearance (including weight gain or weight loss, neglecting personal hygiene and track marks, scars, scabs and bruises on the skin)
- Restlessness, anxiety and depression
- Unexplained drowsiness and nodding off
- Changes in social behaviour (including mood swings, becoming more introverted and a change in friends)
Symptoms of Heroin Withdrawal
Heroin is extremely addictive. The effects are instantaneous and intense, and addiction can be very quick to follow. Despite any dangers associated with use, it’s very difficult to quit – due in part to the fact that there are severe withdrawal symptoms when quitting heroin. The most common withdrawal symptoms include:
- Severe cravings
- Muscle aches
- Abdominal cramps
- Cold flashes
- ‘Itchy blood’ – a painful condition that causes compulsive scratching, resulting in severe bruising and skin ruptures that leave scabs. Some of these scabs can get infected, and if left untreated, they can cause serious medical problems.
- Restless leg syndrome (a condition marked by uncontrollable twitching in the legs)
The Ups and Downs of Coming Off of Heroin
The intensity of heroin withdrawal symptoms will vary from user to user and depend on how much, how long and how often they have used. Symptoms begin within a few hours after the last dose, will reach their peak at around 24 to 48 hours and will start to ease around 72 hours. Some users report symptoms lasting for up to a week.
Because of the intensity of many of these symptoms, many heroin addicts who genuinely want to stop using will end up using within hours of their last dose because the symptoms are unbearable. Some heroin addicts have described these symptoms as flu-like, while others feel as though they’re on the brink of death. In the long-run, however, it may be motivating to know that most heroin addicts in recovery report that the withdrawal was well worth it to overcome their addiction.
Preventing Heroin Overdose
As mentioned above, the majority of heroin addicts are at high risk of overdose if they don’t receive treatment. In recent years, emergency response units such as paramedics, police officers and firefighters have been given naloxone, a drug that can be injected or applied as a nasal spray to help reverse the effects of heroin, in many cases saving the life of the person overdosing.
However, naloxone should only be used as treatment in dire circumstances. In an effort to avoid overdose or long-term negative effects on the health due to heroin use, a supervised drug detox is recommended, followed by full addiction rehabilitation.
Effective Heroin Addiction Treatment at The Cabin Chiang Mai
If you or a loved one are suffering from heroin addiction, you are undoubtedly in a scary place. It’s common to feel confused, depressed or helpless. But the good news is: there is help available.
At The Cabin Chiang Mai, we begin heroin addiction treatment with a detox supervised by our addiction specialists. Although the withdrawal symptoms can be painful, and both physically and psychologically uncomfortable, the symptoms are not life-threatening.
Once the detox is complete, you or your loved one will begin the comprehensive addiction treatment programme which includes cognitive behavioural therapy (CBT), mindfulness meditation therapy and physical fitness as well as private and group counselling sessions.
Get the Help You Need Today!
Studies have shown that detox alone is not enough. By not following up with full addiction treatment, the odds of staying clean dramatically decrease – up to 90%.
It’s important to remember that addiction is a chronic disease, which means it only gets worse over time if left untreated. If you want to take control your addiction and regain your life, contact us for a free assessment so we that we can help you get started today.